FDA recalls common heart drug over cancer concerns

The U.S. Food and Drug Administration issued a voluntary recall on Friday of a drug commonly used to control blood pressure and prevent heart failure.

>> Read more trending news 

The drug, valsartan, is often a component of generic medicines, but not all heart medicines that contain valsartan are involved in the recall, the FDA warns.

The recall is due to the presence of an impurity, N-nitrosodimethylamine (NDMA). It is an organic chemical that is often used in rocket fuel, softeners and lubricants. 

NDMA is a known cancer risk. Studies on animals show that NDMA can be toxic and cause tumors to the liver, kidney and respiratory tract. Humans exposed to high levels of NDMA can experience liver damage that could result in cancer, according to the US Department of Health and Human Services.

Recommended for you

Recommended for you

Recommended for you

Most read

  1. 1 New York Post reveals Aaron Hernandez's suicide notes
  2. 2 The un-celebrity president: Jimmy Carter shuns riches and lives modest
  3. 3 Georgia roads, construction: State infrastructure ranks 2nd best in US

Drug manufacturers affected include Major Pharmaceuticals, Solco Healthcare and Teva Pharmaceuticals Industries, Ltd.

The recall also includes valsartan/hydrochlorothiazide (HCTZ) medication sold by Solco Healthcare and Teva Pharmaceuticals Industries, Ltd.

“We have carefully assessed the valsartan-containing medications sold in the United States, and we've found that the valsartan sold by these specific companies does not meet our safety standards,” said Dr. Janet Woodcock, director of the FDA's Center for Drug Evaluation and Research. “This is why we've asked these companies to take immediate action to protect patients.”

The FDA’s investigation into the drugs are ongoing.

Experts warn that patients who are on heart-monitoring medication should talk to their doctor to see if their prescriptions are affected.

Doctors say patients should not stop taking heart medications without a doctor’s supervision, because it could cause a life-ending catastrophe, according to the American Heart Association.

More from AJC